Alert archive / Iowa / Special Weather Statements in 2021
Special Weather Statement, NWS Des Moines, IA
NWS Des Moines, IA issued this special weather statement at Apr 7, 2021, 3:23 PM CDT for Polk County, Iowa. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 7, 2021, 3:23 PM CDT (20:23 UTC)
- Expired
- Apr 7, 2021, 3:45 PM CDT
- In force
- 22 min
- Issued by
- NWS Des Moines, IA
County Polk County, IA
The radar
The Des Moines radar (KDMX), 29 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.4 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 626 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 213 m²/s²
- 0-3 km storm-relative helicity
- 285 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
720 WWUS83 KDMX 072023 SPSDMX Special Weather Statement National Weather Service Des Moines IA 323 PM CDT Wed Apr 7 2021 IAZ059-060-072-073-072045- Polk IA-Madison IA-Dallas IA-Warren IA- 323 PM CDT Wed Apr 7 2021 ...Small Hail Possible in the Des Moines Metro... At 322 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles southwest of Norwalk, moving northeast at 30 mph. Pea size to half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Des Moines, West Des Moines, Ankeny, Urbandale, Johnston, Clive, Altoona, Waukee, Norwalk, Pleasant Hill, Grimes, Windsor Heights, Saylorville, Southridge Mall, Jordan Creek Town Center, Adventureland Amusement Park, Merle Hay Mall, Iowa Events Center, Prairie Meadows and Iowa State Fairgrounds. LAT...LON 4130 9369 4136 9391 4174 9378 4164 9344 TIME...MOT...LOC 2022Z 203DEG 26KT 4141 9377 $$ Martin
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Apr 7, 2:07 PM CDT, 1 hour 16 minutes earlier.
Area forecast discussion, Apr 7, 2:07 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 207 PM CDT Wed Apr 7 2021 .DISCUSSION.../Tonight through Wednesday/ Issued at 207 PM CDT Wed Apr 7 2021 After the initial rain band moved across the state this evening, much of central Iowa saw rapid clearing, as evidenced by GOES east day-cloud phase. In this area between the outer rain band and the inner low stratus near the low center, temperatures soared in the mid 70s while surrounding areas remained in the mid 60s. By 1 pm the surface cold front was across western Iowa, where Denison dropped to 52 degrees with the next county over remaining in the upper 60s. Meanwhile, thunderstorm activity has increased across southern Iowa as a diffuse surface boundary lifts out of Missouri. With a lack of focused forcing mechanism, convective development has been rather messy and is expected to continue as such through the evening. Instability is also rather marginal, generally around 1000+ J/kg. While clearing this afternoon has helped to boost values, clouds ahead of the convection will limit the impact. Model soundings depict tall, skinny CAPE profiles supporting more wind than hail with the severe threat. Low level storm-relative helicity values increase along the diffuse front and within the vicinity of the surface low, where a narrow window for a brief tornado exists. Overall with weak forcing and fairly low instability, the environment is not overly supportive of severe weather this afternoon and evening. While a weak tornado or stronger thunderstorm is certainly possible, the threat is marginal. A the surface low lifts slowly to the northeast, wrap around precipitation on the back of the low will linger through Thursday and into Friday. Northwest flow will increase cold air advection into the area, putting a damper on high temperatures as readings remain in the 50s or low 60s. A quick moving upper level low will eject out of the northern plains and undercut the present system on Friday into Saturday, increasing shower activity through the first half of the weekend. By Sunday upper level ridging will help to clear out the area and low temperatures to rise back into the mid 60s. This will be fairly short lived with another system set to impact the area by the first half of next week. && .AVIATION.../For the 12Z TAFS through 12Z Thursday morning/ Issued at 1241 PM CDT Wed Apr 7 2021 Thunderstorm activity will increase across the area this afternoon and evening from south to north. More vigorous convection will transition over to showers overnight, with cigs diminishing to MVFR and IFR conditions my Thursday morning. While precipitation will come to an end overnight low cigs will remain in place much of Thursday. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Hagenhoff AVIATION...Hagenhoff
Hazardous weather outlook, Apr 7, 2:33 PM CDT, 50 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 233 PM CDT Wed Apr 7 2021 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-081945- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 233 PM CDT Wed Apr 7 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Showers and thunderstorms will expand across the area this afternoon and evening. A few strong to severe storms are possible, especially for southern and central Iowa. Wind and hail are the main threat, however a brief tornado may be possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Rain showers and perhaps a few isolated thunderstorms are possible Thursday and will continue into Friday. Some showers may produce heavier rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. Hagenhoff
In the hours before
Special weather statement, Apr 7, 1:55 PM CDT, 1 hour 28 minutes before
Special Weather Statement National Weather Service Des Moines IA 155 PM CDT Wed Apr 7 2021 IAZ093-094-071930- Ringgold IA-Decatur IA- 155 PM CDT Wed Apr 7 2021 ...Small Hail Possible in Eastern Ringgold County... At 154 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles southeast of Mount Ayr, moving north at 40 mph. Penny size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Sun Valley Lake, Kellerton, Grand River, Tingley, Ellston and Beaconsfield. LAT...LON 4090 9422 4089 9391 4057 9399 4057 9421 TIME...MOT...LOC 1854Z 187DEG 37KT 4061 9414 Martin
Special weather statement, Apr 7, 2:26 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Des Moines IA
226 PM CDT Wed Apr 7 2021
IAZ082-083-093-094-072000-
Clarke IA-Ringgold IA-Union IA-Decatur IA-
226 PM CDT Wed Apr 7 2021
...SPECIAL WEATHER STATEMENT...
At 225 PM CDT, Doppler radar was tracking an area of strong
thunderstorms from near Beaconsfield to Leon, moving northeast at 40
mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Osceola, Leon, Sun Valley Lake, Lakeside Casino, Murray, Lorimor,
Grand River, Van Wert, Woodburn, Decatur City, Weldon, Thayer,
Ellston, Beaconsfield and Murray Roadside Rest Area.
LAT...LON 4081 9416 4116 9404 4116 9356 4108 9355
4067 9371 4067 9395
TIME...MOT...LOC 1925Z 203DEG 33KT 4086 9400
MartinSpecial weather statement, Apr 7, 2:52 PM CDT, 31 minutes before
Special Weather Statement National Weather Service Des Moines IA 252 PM CDT Wed Apr 7 2021 IAZ072-073-072015- Madison IA-Warren IA- 252 PM CDT Wed Apr 7 2021 ...Special Weather Statement... At 251 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles south of Winterset, moving north at 30 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Winterset, Avenue Of The Saints Event Center, St. Charles, Truro, Martensdale, Patterson, St. Marys, East Peru, Bevington and Spring Hill. LAT...LON 4146 9398 4145 9363 4116 9379 4116 9405 TIME...MOT...LOC 1951Z 196DEG 27KT 4121 9395 Martin
Special weather statement, Apr 7, 3:23 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Des Moines IA 323 PM CDT Wed Apr 7 2021 IAZ059-060-072-073-072045- Polk IA-Madison IA-Dallas IA-Warren IA- 323 PM CDT Wed Apr 7 2021 ...Small Hail Possible in the Des Moines Metro... At 322 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles southwest of Norwalk, moving northeast at 30 mph. Pea size to half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Des Moines, West Des Moines, Ankeny, Urbandale, Johnston, Clive, Altoona, Waukee, Norwalk, Pleasant Hill, Grimes, Windsor Heights, Saylorville, Southridge Mall, Jordan Creek Town Center, Adventureland Amusement Park, Merle Hay Mall, Iowa Events Center, Prairie Meadows and Iowa State Fairgrounds. LAT...LON 4130 9369 4136 9391 4174 9378 4164 9344 TIME...MOT...LOC 2022Z 203DEG 26KT 4141 9377 Martin
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 7, 1:55 PM CDT | Special Weather Statement | DMX | Ringgold | 35 min |
| Apr 7, 2:26 PM CDT | Special Weather Statement | DMX | Clarke, Decatur | 34 min |
| Apr 7, 2:52 PM CDT | Special Weather Statement | DMX | Madison | 23 min |
Nearby
Special Weather Statements in Iowa, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.